Dr. Elena Ubals, MD
This famous aphorism attributed to Hippocrates, a physician from ancient Greece who is considered the Father of Medicine and the author of the Hippocratic Oath, is still very much observed by physicians and medical students everywhere. Nevertheless, unintended averse reactions to medications still occur. Most adverse reactions occur because of increased pharmacologic effect of the medicine, such as bleeding when taking a blood thinner or as a side effect, such as gastric irritation when taking aspirin or because of an individual predisposition. Everyone reacts differently to medications. The individual predisposition to drug reactions is now the subject of intense research in an attempt to identify, based on genetic profiles, patients likely to experience adverse drug reactions to a specific drug and thus prevent drug reactions to that drug or group of drugs.
Allergic reactions to medications are relatively rare and account for less than 10% of all adverse drug reaction. The allergic reaction is a specific type of adverse reaction that involves the person’s immune system. The immune system identifies the drug as foreign and reacts by producing antibodies or immunoglobulin E to the drug. The immunoglobulin activates cells that release inflammatory substances such as histamine that cause symptoms in the skin, nose, lung, throat, heart and stomach. An allergic reaction frequently occurs after having tolerated the drug before and may start immediately, several hours or even two weeks after taking the medication. Allergic reactions to drugs usually manifest with itchy skin rashes or hives but may include swelling, cough, vomiting, nausea and diarrhea. One of the most severe allergic drug reaction is termed “anaphylaxis” which is a medical emergency and include hives, facial or throat swelling, wheezing, light-headedness, vomiting, loss of consciousness and even shock. Anaphylaxis can result in death, so it is important to seek immediate medical attention if experiencing these symptoms.
Although any medication can cause an allergic reaction, most frequently these reactions are due to penicillin, ampicillin, sulfa antibiotics, aspirin, non-steroidal anti-inflammatory drugs such as ibuprofen, chemotherapeutic drugs, anticonvulsants and biologicals such as monoclonal antibodies. People experiencing an allergic reaction to a medication should consult their doctor right away before taking the next dose of the medication. Your doctor will likely discontinue or substitute the medication and prescribe antihistamines and corticosteroids to treat the symptoms of the allergic reaction. If the reaction is severe, compromises your breathing, compromises your state of consciousness, includes swelling of tongue or throat, call 911 or go to closest emergency room. People that have had an allergic reaction to a medication should always tell every doctor, nurse and pharmacist about the drug allergy in every visit. People with a known drug allergy have to strictly avoid the culprit medication as well as its derivatives and other medications of the same class and should inform every health care provider in order to avoid subsequent reactions. Also, people that experience an allergic reaction to a medication should consult an allergist to confirm the diagnosis and help determine an alternative medication. Lastly, people that have been “labeled” allergic to penicillin many years prior may lose their sensitivity over time and can often be “unlabeled” by undergoing a penicillin skin test and challenge under the supervision of an experienced allergist/immunologist.
It is worth mentioning several other adverse drug reactions that although not strictly allergic are relatively common. Reactions to radio contrast material may occur with the administration of intravenous dyes used for radiographic procedures where the patient experiences flushing, itching, hives or blood pressure drop. These reactions are not associated with seafood allergy, contrary to popular myth, and subsequent radiographic procedures requiring dyes may safely be performed with pre-medication or sometimes using another type of dye. Angiotensin converting enzymes (ACE) inhibitors is a group of commonly used medications to treat high blood pressure. They are a large family of drugs with generic names usually ending in “pril” such as lisinopril. These drugs may cause recurrent dry cough in some people or swelling of the tongue or face in others. People having had these adverse reactions should avoid all ACE inhibitors in the future. Also, aspirin, ibuprofen or non-steroidal anti-inflammatory drugs (NSAIDs) may cause in some people an adverse reactions with symptoms indistinguishable from an allergic reaction; that is with itchy hives, swelling and rarely full-blown anaphylaxis. In other people, usually adults with asthma or nasal polyps, aspirin or NSAID may cause exacerbations of their underlying condition; that is wheezing, cough, stuffy or itchy runny nose. These reactions to aspirin and NSAID are not technically allergic since they are not caused by antibodies directed against the drug but rather by what the drug does to diminish inflammation in some people that are predisposed. In any case, people with aspirin or NSAID sensitivity must strictly avoid this group of medication and take only acetaminophen or Tylenol. Also, in some cases, people sensitive to aspirin and NSAID may tolerate celecoxib or Celebrex. In other cases, people that need baby aspirin for cardioprotection may be desensitized to small doses of aspirin. In both of these cases, the patient should be administered the first dose of Celebrex or undergo the aspirin desensitization by an experienced allergist/immunologist.
Most people tolerate most medications well or experience only minor side effects. Overall, medications used judiciously do more good than harm as evidenced by the relative rarity of the once common ailments that have plagued humanity. Hopefully some day we may be able to prevent most, or why not, all of these adverse reactions mostly unpredictable today. Then we may be able to fully attain the Hippocratic mandate.